Mrs Thomas is an 81-year-old woman with dementia, hypertension, and atrial fibrillation and is taking the direct thrombin inhibitor dabigatran 150 mg twice daily. She has been having increasing issues with short-term memory loss and is becoming increasingly forgetful. She currently lives alone and arrangements are being made for her to be moved to a supervised living facility.
Her daughter calls your office from her mother’s house, where she is visiting for lunch and has just noticed that her morning dabigatran capsule is still in the pill box. After talking to her mother, she is not sure whether her mother took her dabigatran directly from the bottle this morning or didn’t take it at all. Based on another answer her mother gave in some confusion, there is also a chance she may have confused her dabigatran with her blood pressure medicines and taken 2 of the anticoagulant capsules (her regular blood pressure dosing) instead of one.